In This Episode:
Dr. K explains how to safely treat insomnia in older adults, and why most seniors should avoid sleeping pills. She covers:
- Why it’s essential to identify the cause(s) of sleep problems, before starting or continuing to use sleeping pills
- Why over-the-counter or prescription sleep aids, such as diphenhydramine, benzodiazepines, and “z-drugs” such as zolpidem, are bad for memory and balance
- Three proven insomnia treatments that are effective and safer than pills
- Where to find cognitive-behavioral treatment for insomnia online
- Approaches to treating sleep problems in people with Alzheimer’s and other dementias
032 – 5 Top Causes of Sleep Problems in Aging
- How Sleep Affects Health & Changes with Aging
- 5 Top Causes of Sleep Problems in Seniors, & Proven Ways to Treat Insomnia
- Insomniacs Are Helped by Online Therapy, Study Finds
- Online insomnia therapy programs: SHUTi and Sleepio
- The Insomnia Workbook: A Comprehensive Guide to Getting the Sleep You Need
- How to Manage Sleep Problems in Dementia
- How You Can Help Someone Stop Ativan
I am 50 and have been on zolpidem for almost 20 years due to chronic insomnia. I don’t notice any side effects but do worry about the assumed memory loss because my mother has dementia. I have tried going off the zolpidem but the insomnia and anxiety become overwhelming leading to depression and fear of going to bed.
I have tried cognitive behavioral therapy to no avail.
How certain are we of the cause-effect of zolpidem and memory loss – is the causal mechanism known?
Leslie Kernisan, MD MPH says
Sorry to hear of your sleep difficulties. Some studies have found an association between long-term sedative use and dementia risk, but causality is still being debated. Honestly, it will be difficult to prove causality because it’s hard to randomize people to using or not using sedatives over years and years.
Lots of things go into dementia risk, medication use is important to consider but not the only thing to focus on. That said, we do know that zolpidem affects memory in the short term, so if you eventually do develop dementia in 20-35 years, the zolpidem would be making your memory worse and at that point it would be even harder to help you stop it than it is now.
I would recommend discussing your sleep concerns with your usual health providers. Good luck!